Winter Storm, Northeast Bighorn Mountains
- When
- November 29, 10:00 PM MST to November 30, 7:00 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Mesonet
A moist and unstable northwest flow aloft, along with strong winds, brought heavy and blowing snow to the Big Horn Mountains. The following reports were received: 13 inches(Burgess Junction Snotel), 9 inches(Tie Creek Snotel), 10 inches(Sucker Creek Snotel), and 12 inches in Burgess Junction.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A moist and unstable northwest flow aloft, along with strong winds, brought heavy and blowing snow to the Big Horn Mountains. The following reports were received: 13 inches(Burgess Junction Snotel), 9 inches(Tie Creek Snotel), 10 inches(Sucker Creek Snotel), and 12 inches in Burgess Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 29, 9:10 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MST SAT NOV 29 2008
.SHORT TERM...VALID FOR SUN AND MON...
UNSTABLE NORTHWEST FLOW AND FRONTOGENESIS ACROSS EASTERN ZONES
SEEMS TO BE BEARING A LITTLE FRUIT THIS EVENING. WEAK RADAR ECHOES
EXPANDING FROM NORTHERN ROSEBUD COUNTY DOWN INTO STRONGER ECHOES
NEAR BIG HORNS WHERE UPSLOPE AIDING LIFT. HAVE BUMPED POPS UP TO
CATEGORICAL IN BIG HORNS FOR REST OF EVENING...BUT BEST LIFT STILL
LOWER THAN DENDRITIC LAYER SO WILL CONTINUE TO LIMIT ANY SNOWFALL
ACCUMULATION. INCREASED TO CHANCE POPS ACROSS EASTERN PLAINS WHERE
HIGHER TERRAIN MAY BE ABLE TO PICK UP A LIGHT DUSTING WHILE MOST
LOCATIONS JUST SEE TRACE AMOUNTS. LIFTING MECHANISMS GENERALLY
PROGGED TO WEAKEN LATE TONIGHT. REST OF FORECAST IN GOOD SHAPE.
MODELS TIMING OF POTENTIAL WIND EVENT...MAINLY ACROSS WEST AND
NORTHERN ZONES MONDAY/MONDAY NIGHT...SEEMS TO BE COMING INTO A
LITTLE BETTER AGREEMENT THIS EVENING. NEWEST NAM HAS STRONGEST
700MB WINDS ACROSS NORTHWEST DEVELOPING MONDAY AFTERNOON SIMILAR
TO 18Z CYCLE OF GFS. THIS POTENTIAL EVENT STILL A FEW PERIODS OUT.
WILL LET NEXT FEW SHIFTS SORT OUT DETAILS AND ISSUE HIGHLIGHTS AS
NECESSARY. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE A FEW ADJUSTMENTS TO GOING EXTENDED FORECAST BASED ON MODEL
TRENDS. JET ENERGY DIVING S THROUGH WESTERN CANADA WITH ACCOMPANY
SHORTWAVE ENERGY WILL PUSH A COLD FRONT S INTO THE REGION ON TUE.
THE 12Z GFS WAS FASTER THAN PREVIOUS RUNS AND OTHER MODELS IN SPEED
OF THE FRONT INTO THE AREA. WENT WITH CONSENSUS OF OTHER EXTENDED
MODELS WHICH HAD SLOWER FRONTAL MOVEMENT THAN GFS. A NORTHERLY FLOW
AND PLENTY OF MOISTURE WILL ACCOMPANY THE FRONT SUPPORTING A GOOD
CHANCE OF PRECIPITATION. RAISED POPS TOWARD THE MOS RELIABILITY
GUIDANCE. EXPECT FALLING TEMPERATURES DURING THE DAY AND A MORNING
RAIN/SNOW MIX TURNING TO ALL SNOW IN THE AFTERNOON. MOISTURE DEPARTS
TO THE SE TUE NIGHT SO HAVE ADJUSTED POPS TO REFLECT HIGHER POPS SE.
COLD ADVECTION CONTINUES TUE NIGHT AND HAVE LOWERED MINS TOWARD THE
MEX GUIDANCE. MODELS SHOWED THE NW FLOW ALOFT DRYING OUT SOMEWHAT ON
WED WITH SOME ENERGY MOVING THROUGH THE AREA. CONFINED POPS TO THE
MOUNTAINS AND FAR EASTERN ZONES. 850 MB TEMPERATURES WERE FORECAST
TO RANGE FROM -4 DEGS C W TO -13 DEGS C NE ON WED. THUS LOWERED HIGH
TEMPERATURES A FEW DEGREES USING THE BIAS CORRECTED ECMWF.
FORECAST CONFIDENCE DECREASES BEGINNING WED NIGHT AS GFS WAS
FLIP-FLOPPING BETWEEN A WET AND A DRY SOLUTION FROM RUN-TO-RUN AND
ECMWF BROUGHT A STRONG WAVE S INTO THE AREA WHILE PREVIOUS RUNS OF
ECMWF DID NOT SHOW THE WAVE. FOR THU THROUGH FRI...GFS WAS WET WHILE
ECMWF WAS DRY. SAT FEATURED CONTINUED NW FLOW ALOFT WITH ENERGY
MOVING THROUGH THE FLOW. MADE ONLY SMALL POP ADJUSTMENTS DURING THIS
PERIOD. HOWEVER...DID LOWER TEMPERATURES WED NIGHT AND THU TOWARD
MEX GUIDANCE WITH COLD AIRMASS PERSISTING OVER THE AREA. ARTHUR
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR MOST OF THE REGION DURING THE
OVERNIGHT PERIOD. NORTHWEST FLOW OVER THE REGION WILL FOCUS
PRECIPITATION ON UPSLOPE PORTIONS OF LOCAL MOUNTAIN RANGES.
SNOWFALL MAY PRODUCE LOCALIZED MVFR CONDITIONS AND OBSCURE
MOUNTAIN PEAKS. SURFACE WINDS ARE EXPECTED TO REMAIN STRONG ALONG
THE BEARTOOTH FOOTHILLS THROUGH THE OVERNIGHT PERIOD. GUSTY WINDS
WILL SPREAD ACROSS THE PLAINS WITH THE ONSET OF STRONG VERTICAL
MIXING DURING THE DAY SUNDAY. SCHUKNECHT/TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 032/052 038/060 040/043 020/029 021/035 027/045 029/044
11/B 10/N 26/O 21/B 21/B 22/W 22/O
LVM 032/052 040/056 041/041 020/032 022/038 028/041 026/044
22/O 10/N 35/O 21/B 23/J 22/W 22/O
HDN 027/052 031/062 033/042 017/031 019/034 020/043 028/044
31/B 10/N 15/O 31/B 21/B 22/J 22/O
MLS 029/046 027/058 031/040 016/028 015/031 020/039 026/037
21/B 10/B 13/S 22/J 11/B 12/J 12/S
4BQ 029/045 027/058 030/042 014/027 012/032 020/041 024/042
32/O 10/B 14/S 32/J 11/B 22/J 22/S
BHK 022/038 022/050 029/035 015/021 010/025 017/034 021/032
22/O 10/B 12/S 22/J 11/B 12/J 11/B
SHR 027/050 028/060 033/042 017/029 012/037 019/042 024/043
52/O 10/B 14/O 41/B 21/B 22/J 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 915 PM MST SAT NOV 29 2008 MTZ028>042-056>058-063>068-WYZ098-099-010415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 915 PM MST SAT NOV 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT LIGHT SNOW WILL CONTINUE OVER THE BIG HORN MOUNTAINS AND THE NORTHWEST FACING SLOPES OF THE ABSAROKA BEARTOOTH RANGE THROUGH TONIGHT. ADDITIONAL ACCUMULATIONS OF AN INCH OR TWO ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PERIOD OF VERY STRONG SOUTHWEST TO WEST WINDS IS POSSIBLE ALONG THE EAST SLOPES OF THE CRAZY...BEARTOOTH AND ABSAROKA MOUNTAINS FROM LATE SUNDAY NIGHT INTO EARLY TUESDAY MORNING. LOCATIONS WHICH COULD BE IMPACTED BY VERY STRONG WINDS INCLUDE LIVINGSTON...NYE... BIG TIMBER...HARLOWTON AND JUDITH GAP. ANYONE PLANNING TO TRAVEL ON INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER OR HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AND JUDITH GAP SHOULD BE AWARE OF THE POTENTIAL FOR VERY STRONG CROSS WINDS. AFTER A VERY MILD MONDAY...A STRONG COLD FRONT WILL BRING A DRAMATIC DROP IN TEMPERATURES ON TUESDAY. THERE IS A GOOD CHANCE OF SNOW ON TUESDAY AS WELL...THOUGH AT THIS TIME IT IS DIFFICULT TO TELL HOW MUCH SNOW WILL FALL. TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING EITHER TUESDAY OR TUESDAY NIGHT...AND THE COMBINATION OF THIS AND SOME SNOWFALL COULD RESULT IN VERY SLICK ROADS. ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THIS RAPID CHANGE IN THE WEATHER...AS WELL AS THE POSSIBILITY OF VERY STRONG WINDS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139548.